Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS New Orleans, LA

March 12, 2001Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2001, 10:55 AM CST for Hancock County, Harrison County, Mississippi. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 10:55 AM CST (16:55 UTC)
Expired
Mar 12, 2001, 11:45 AM CST
In force
50 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, MS, Harrison County, MS

What was reported inside it

TimeReportWhereRemark
Mar 12, 11:10 AM CSTHail 0.75Diamondhead Arpt, MS
Mar 12, 11:39 AM CSTThunderstorm WindCountywide, MSSeveral trees and pwer lines were blown down at various locations across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 6:00 AM CSTSevere Thunderstorm WatchSPC5 hr
Mar 12, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS54 KLIX 121656
SVRNEW
MSC045-047-121745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1055 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  
* UNTIL 1145 AM CST

* AT 1051 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SAUCIER TO 12 MILES WEST OF   
  KILN...MOVING SOUTHEAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNINING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3039 8885 3035 8914 3036 8932 3027 8941
          3021 8942 3021 8953 3034 8959 3059 8930
          3063 8929 3065 8921 3068 8921 3054 8888
          3042 8888 3042 8884

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:20 AM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Mar 12, 2:20 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM
WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI
AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX
WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z
NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY
INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW
ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW
LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST
FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD
STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT
FROM 2000 TO 5000 FEET AT 0745Z.

WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY
CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING
WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES
AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK
TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP
THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT
LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36
HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER
50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL
MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE
NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK
AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION
WITH MAXIMUM AFTERNOON HEATING.

PRELIM NUMBERS

MCB 72/54/73/49 9400   BTR 73/55/73/50 9400
MSY 73/62/72/53 9400   GPT 70/59/71/49 +600

.NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...NONE.
MS...NONE.

13

In the hours before

Special weather statement, Mar 12, 7:00 AM CST, 3 hours 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
700 AM CST MON MAR 12 2001

...SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM IN THE CENTRAL PLAINS WILL
MAINTAIN STRONG WINDS FROM THE SURFACE THROUGH THE UPPER LEVELS OF
THE ATMOSPHERE THROUGH TONIGHT. THIS WILL MAINTAIN THE TROPICAL
UNSTABLE AIRMASS ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN
MISSISSIPPI.

...THUNDERSTORMS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE MORNING.
SEVERAL IMPULSES EMBEDDED IN THE SOUTHERN JET STREAM EXTENDING FROM
OFFSHORE BAJA CALIFORNIA ACROSS THE NORTHERN GULF WILL MOVE ACROSS
SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. THESE IMPULSES IN
CONNECTION WITH THE TROPICAL AIRMASS IN PLACE WILL PRODUCE SEVERAL
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN
THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING...
DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE
MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTHEAST SURFACE WINDS SWING AROUND TO THE W IN
THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Local storm report, Mar 12, 7:57 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    8E KENTWOOD               LA   TORNADO
03/12/01   TANGIPAHOA                     SIGHTED ALONG HIGHWAY 38.
                                          REPORTED BY WILMER FIRE
                                          DEPARTMENT.
k
0737 AM    OSYKA                     MS   .75 INCH HAIL
03/12/01   PIKE                           REPORTED BY PIKE CD.

RJR
Special weather statement, Mar 12, 10:00 AM CST, 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST MON MAR 12 2001

...SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS ENTRENCHED OVER SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. A STRONG UPPER LEVEL STORM SYSTEM
IN THE ARKLATEX REGION WILL INTERACT WITH THE AIR MASS TO PRODUCE
HAZARDOUS WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.

...THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT THROUGH MID AFTERNOON. SEVERAL ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER
TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS
ALSO THE POSSIBILITY OF ISOLATED TORNADOS DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTH SURFACE WINDS SWING AROUND TO THE WEST IN THE
UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING. DUE TO THE RECENT RAINFALL WITH MOST RIVERS NEAR OR ABOVE
FLOOD STAGE...RAINFALL RUN-OFF WILL BE SLOW TO DRAIN AND STREET
FLOODING IS LIKELY TO OCCUR WITH THE HEAVIER DOWNPOURS.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:58 PM CSTSevere Thunderstorm WarningLIXHarrison, Jackson62 min
Mar 12, 1:05 AM CSTSevere Thunderstorm WarningLIXWilkinson40 min
Mar 12, 4:16 AM CSTTornado WarningLIXPearl River14 min
Mar 12, 5:59 AM CSTSevere Thunderstorm WarningLIXWalthall31 min
Mar 12, 7:05 AM CSTSevere Thunderstorm WarningLIXPike40 min
Mar 12, 7:36 AM CSTSevere Thunderstorm WarningLIXWalthall34 min
Mar 12, 8:30 AM CSTSevere Thunderstorm WarningLIXAmite, Pike30 min
Mar 12, 9:01 AM CSTSevere Thunderstorm WarningLIXPike, Walthall44 min
Mar 12, 9:26 AM CSTTornado WarningLIXWalthall34 min
Mar 12, 9:56 AM CSTTornado WarningLIXPearl River34 min
Mar 12, 10:05 AM CSTSevere Thunderstorm WarningLIXHancock55 min
Mar 12, 10:27 AM CSTTornado WarningLIXPearl River33 min
Mar 12, 11:07 AM CSTTornado WarningLIXHarrison23 min
Mar 12, 11:11 AM CSTTornado WarningLIXJackson34 min
Mar 12, 11:36 AM CSTTornado WarningLIXHarrison, Jackson24 min
Mar 12, 1:02 PM CSTFlash Flood WarningLIXHarrison118 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.